Alert archive / Washington / Freeze Watches in 2021

Freeze Watch 1, NWS Spokane, WA

September 14, 2021Bonner County, Boundary County, Kootenai County, Idaho; 5 counties in Washington

NWS Spokane, WA issued this freeze watch at Sep 14, 2021, 2:34 PM PDT for Bonner County, Boundary County, Kootenai County, Idaho; 5 counties in Washington. It took effect at Sep 15, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 14, 2021, 2:34 PM PDT (21:34 UTC)
In effect from
Sep 15, 2021, 11:00 PM PDT
Expired
Sep 15, 2021, 2:31 PM PDT
In force
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 68 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS76 KOTX 142134
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
234 PM PDT Tue Sep 14 2021

IDZ001-WAZ037-038-152300-
/O.NEW.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, Eastport, Colville, Deer Park, Chewelah, Newport, 
Kettle Falls, Republic, Inchelium, and Wauconda
234 PM PDT Tue Sep 14 2021

...FREEZE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

* WHAT...Temperatures in the low 30s. 

* WHERE...Sandpoint, Rathdrum, Bonners Ferry, Priest River, 
  Eastport, Colville, Deer Park, Chewelah, Newport, Kettle Falls, 
  Republic, Inchelium, and Wauconda

* WHEN...Late Wednesday evening through Thursday morning. 

* IMPACTS...A light freeze could sensitive outdoor vegetation if
  left exposed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
3 follow-up statements
597 
WWUS76 KOTX 142245
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
345 PM PDT Tue Sep 14 2021

IDZ001-WAZ037-038-151400-
/O.CON.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, Eastport, Colville, Deer Park, Chewelah, Newport, 
Kettle Falls, Republic, Inchelium, and Wauconda
345 PM PDT Tue Sep 14 2021

...FREEZE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...Temperatures in the low 30s.

* WHERE...Sandpoint, Rathdrum, Bonners Ferry, Priest River, 
  Eastport, Colville, Deer Park, Chewelah, Newport, Kettle Falls, 
  Republic, Inchelium, and Wauconda.

* WHEN...From Wednesday night through Thursday morning.

* IMPACTS...Freeze or frost could damage sensitive outdoor 
  vegetation if left exposed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible. Take
steps now to protect tender plants from the cold.

&&

$$
613 
WWUS76 KOTX 151316
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
616 AM PDT Wed Sep 15 2021

IDZ001-WAZ037-038-161330-
/O.CON.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, Eastport, Colville, Deer Park, Chewelah, Newport, 
Kettle Falls, Republic, Inchelium, and Wauconda
616 AM PDT Wed Sep 15 2021

...FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...

* WHAT...Temperatures in the low 30s.

* WHERE...Sandpoint, Rathdrum, Bonners Ferry, Priest River, 
  Eastport, Colville, Deer Park, Chewelah, Newport, Kettle 
  Falls, Republic, Inchelium, and Wauconda.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Freeze or frost could damage sensitive outdoor 
  vegetation if left exposed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible. Take
steps now to protect tender plants from the cold. To prevent 
freezing and possible bursting of outdoor water pipes they should 
be wrapped, drained, or allowed to drip slowly. Those that have 
in- ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

&&

$$
793 
WWUS76 KOTX 152131
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
231 PM PDT Wed Sep 15 2021

WAZ037-038-161500-
/O.UPG.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/
/O.NEW.KOTX.FZ.W.0002.210916T0600Z-210916T1500Z/
Northeast Mountains-Okanogan Highlands-
Including the cities of Colville, Deer Park, Chewelah, Newport, 
Kettle Falls, Republic, Inchelium, and Wauconda
231 PM PDT Wed Sep 15 2021

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Colville, Deer Park, Chewelah, Newport, Kettle Falls, 
  Republic, Inchelium, and Wauconda.

* WHEN...From 11 PM this evening to 8 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions may kill crops and other 
  sensitive vegetation, and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ001-161500-
/O.UPG.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/
/O.NEW.KOTX.FR.Y.0003.210916T0600Z-210916T1500Z/
Northern Panhandle-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, and Eastport
231 PM PDT Wed Sep 15 2021

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Sandpoint, Rathdrum, Bonners Ferry, Priest River, and 
  Eastport.

* WHEN...From 11 PM this evening to 8 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ003-WAZ033-035-036-047-049-161500-
/O.NEW.KOTX.FR.Y.0003.210916T0600Z-210916T1500Z/
Idaho Palouse-Washington Palouse-Upper Columbia Basin-
Spokane Area-Central Chelan County-Western Okanogan County-
Including the cities of Moscow, Plummer, Potlatch, Genesee, 
Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown,
Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, 
Cheney, Davenport, Rockford, Leavenworth, Plain, Lake Wenatchee, 
Mazama, Winthrop, Twisp, Methow, and Conconully
231 PM PDT Wed Sep 15 2021

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Moscow, Pullman, Colfax, Ritzville, Grand Coulee,
  Odessa, Coulee City, Spokane, Cheney, Davenport, Rockford,
  Leavenworth, Mazama, Winthrop, Twisp, Methow, and Conconully.

* WHEN...From 11 PM this evening to 8 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze watch went out at Sep 14, 10:47 AM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 14, 10:47 AM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1047 AM PDT Tue Sep 14 2021

.SYNOPSIS...
After a quiet start to the week, an active weather pattern will
take shape through the extended period. Slight precipitation
chances in the mountains are expected today into Wednesday along
with breezy winds. Warmest temperatures will be on Tuesday, then
temperatures will cool to below average highs in the 60s and low
70s by the end of the week. Nighttime lows will be chilly Thursday
morning with potential for patchy frost. Another round of very
wet and active weather is expected Friday into the weekend with
widespread rain, some high mountain snow showers and breezy winds.

&&

.DISCUSSION...
Today: Mostly clear skies early this morning and light winds have
once again allowed overnight temperatures to cool close to
seasonal normals (low 50s). Today we'll look for a fairly
seasonal, warm day and rather quiet weather across eastern
Washington and northern Idaho. We have quite the onslaught of
persistent, active weather ahead for the next several days, so
today would be a good day to get anything done outdoors that might
be impacted by wind and rain -- more details late this week
below.

Wednesday and Thursday: Overnight Tuesday night into early
Wednesday, an upper level low/broad trough will slide into the
Vancouver Island area and track east along the Canadian border.
While this feature will bring in a slug of moisture into
Washington State (Precipitable water 1.5 inches in western WA,
near 1.0 inches at Omak and 0.8 inches at Spokane), most of the
better dynamics will be halted at the Cascade crest or just on the
eastern slopes. The mean layer stearing flow is on the faster side
and therefore will usher the flow quickly to the east after it
tops the Cascades. Precipitation amounts will be on the light side
across the Cascade Crest and adjacent eastern slope areas
Wednesday. Surface winds out of the south ahead of a frontal
passage will be advecting in drier air which will keep the
boundary layer on the dry side and make it difficult to overcome
the higher level moisture. Sounding profiles indicate a moderate
marine layer spilling over the Cascades but quickly eroding
through the day Wednesday with the tightening pressure gradient.
Surface winds should realize some of the increased winds from
aloft with the cold pool located in southern British Columbia, as
the baroclinic zone extends from northwest to southeast. Winds
will be on the breezy to gusty side across the Columbia Basin into
the Palouse Wednesday and Wednesday evening.

The trough stretches out and drags another upper level jet on the
back side to begin shifting the trough eastward on Thursday. As
this shift takes place the cold airmass slides into the Cascades
and eastward under subsident conditions. 850mb temperatures are
forecast to drop about 10C from Wednesday to Thursday morning (a
change of about -10C at 700mb) which comes out to about a change
in morning temperatures from Wednesday to Thursday morning of 10
to 12F putting Thursday morning readings in the mid to upper 30s.
Some locations like Republic, Colville, Sandpoint, Winthrop, Deer
Park and other typical cool valley locations may see morning
temperatures drop to near freezing. If skies remain clear, this
could come to fruition. /Dewey

Friday and Saturday: A deepening trough will push a low through
the region bringing breezy winds and widespread showers. Ensembles
are bringing a warm front through the Pacific Northwest late
Friday morning followed by a cold front early Saturday morning.
Temperatures will be moderate. Highs expected in the upper 50s and
60s. Lows will generally be in the 40s.

PWAT amounts with the system are showing potential for decent
amounts across the Inland Northwest. The Cascades and Northern ID
Panhandle areas are showing a range of 0.6"-1.0" of precip for the
36 hour period. The Basin, Lower Idaho Panhandle, and northern
mountains precip amounts range from 0.4"-0.8". While the rain rate
is expected to be steady and slow, the amounts could cause debris
flow issues with recent burn scars.

Cold front passage early Saturday morning will bring gusty winds
across the Basin. Sustained winds will be in the upper teens with
gusts reaching near 30 MPH. The rain for the period will dampen any
possible fire concerns.

Saturday afternoon through Tuesday: Behind the cold front, drier and
cooler air will bring a very autumn feel to the Inland Northwest.
Highs will continue to be in the 60s. Lows will be in the 40s for
most. Northern valleys could reach the freezing point during the
mornings. Lingering moisture will continue to bring light showers to
the higher terrains. Winds will be light with gusty afternoon into
the teens. /JDC

&&

.AVIATION...
18Z TAFS: VFR conditions are expected at the TAF locations. An
approaching frontal system will spread scattered to broken high
clouds east of the Cascades later today and this evening with
ceilings generally above 10 thousand feet. Look for light rain
chances to increase over the Cascades, northeast Washington, and
far northern Idaho into tonight. Increasing W-SW breezes after 06Z
Wednesday. /KD

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        75  53  71  39  67  45 /  10  10   0   0   0  10
Coeur d'Alene  74  54  71  36  67  43 /  10  10   0   0   0  10
Pullman        75  50  68  30  65  41 /   0   0   0   0   0  10
Lewiston       82  59  77  44  72  50 /   0   0   0   0   0  10
Colville       75  42  68  31  67  38 /  10  20   0   0   0  10
Sandpoint      71  49  67  32  63  39 /  10  20  10   0   0  10
Kellogg        73  55  67  42  65  47 /   0  10  10   0   0  10
Moses Lake     78  52  71  38  68  46 /   0  10   0   0   0  10
Wenatchee      80  58  69  42  67  53 /  10  20   0   0   0  20
Omak           79  52  71  39  70  48 /  20  20   0   0   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Sep 14, 4:00 AM PDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
400 AM PDT Tue Sep 14 2021

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-151100-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
400 AM PDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time. Breezy winds
Wednesday are possible across the Columbia Basin into the Palouse.
Thursday morning temperatures will be chilly with many northern
valley and central valley locations reaching the mid 30s for
overnight lows. Widespread rain and cooler weather is expected for
the late week through the weekend.

Nearby

Freeze Watches in Washington, 2021Freeze Watches in Idaho, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.